Dyskinesias are abnormal, uncontrolled, involuntary movements that are often associated with Parkinson’s disease (PD) and therapies used to manage Parkinson’s disease. Many people assume dyskinesias are due to too much L-dopa/dopamine in the system. However, there are many known types of dyskinesias that require very different corrections.
During the management of Parkinson’s disease, whether that management enlists the use of medications or supplements, a person can encounter abnormal, uncontrolled and involuntary movements in one or more parts of the body that often look like fidgeting, writhing, wriggling, head bobbing or body swaying. Normally, this occurs after a period of time on a pharmaceutical preparation of carbidopa/levodopa or a nutraceutical combination of dopamine precursors (such as mucuna pruriens (natural source of L-dopa) and/or tyrosine). Many times, it is assumed that these movements are due to taking too much of the medication or natural L-dopa source. However, there are at least five known reasons for dyskinesias, and each requires a different approach for proper management.
Types of Dyskinesias: Causes and Solutions
Peak-dose dyskinesias – these are the most common type of L-dopa induced dyskinesias and are related to the peak plasma levels of L-dopa. They typically involved the head, truck and limbs, but can also sometimes affect the respiratory muscles (making a person short of breath). Peak-dose dyskinesias are usually choreiform, meaning that the movements are usually repetitive and rapid, jerky, and involuntary that often appear to be well-coordinated. Another rare form of peak-dose dyskinesias are “on” state dystonias, where painful muscle spasms can occur at peak plasma levels of L-dopa which can cause the involuntary and often violent movement of the foot, limb or neck into an abnormal, rigid position. In order to manage peak-dose dyskinesias and “on” state dystonias, L-dopa dose reduction is normally necessary, frequently at the cost of an increase in PD symptoms. However, we have also seen more frequent dosing at a slightly lower dose an effective approach to take with peak-dose dyskinesias; we have also used this strategy along with the implementation of serotonin precursors as an effective method to manage “on” state dystonias.
Diphasic dyskinesias – Diphasic dyskinesias develop when plasma L-dopa levels are rising and/or falling, but not at the peak levels. These usually occur within 20-30 minutes of taking a dose of L-dopa, can last for 15–60 minutes, improve for a period of time (i.e., at the peak dose) and may return or become apparent as L-dopa levels fall again 2-4 hours after a dose. These movements may be repetitive and jerky or they may be experienced as muscle rigidity and/or stiffness (dystonia) or some combination thereof. They normally do not respond to a L-dopa dose reduction, but often do respond to an L-dopa increase, either by increasing the amount per dose or by increasing the number of doses throughout the day.
“Off” state dystonias – Off state dystonias often occur when plasma levels of L-dopa are too low (for example, in the morning). They are usually pure dystonia, often occurring as painful spasms in one foot, limb or neck, and usually respond well to L-dopa therapy. In these cases, increasing the amount of L-dopa per dose and/or increasing the number of doses/day will often alleviate the spasms.
Dyskinesias due to Vitamin B6 depletion – There have been case reports of people being treated with carbidopa/levodopa that had developed dyskinesias that discontinued the medication, started naturally sourced L-dopa (from standardized extracts of mucuna pruriens) along with high doses of vitamin B6 and other amino acid precursors that have had complete resolution of their dyskinesias. We have seen a couple of these cases as well. It is hypothesized that vitamin B6 depletion caused by the carbidopa is to blame and that the high dose vitamin B6 therapy was necessary to resolve the abnormal movements.
Getting to the Cause to Find the Solution
As any observer can see, it is important to determine when a person’s dyskinesias are occurring in order to determine what is causing them. Once a cause is determined, the proper solution can be implemented. This implementation process usually involves some trial and error revisions, but we have found that in the vast majority of cases, dyskinesias can be effectively managed when the proper approach is initiated.
- Thanvi B, Lo N, Robinson T. Levodopa-induced dyskinesia in Parkinson’s disease: clinical features, pathogenesis, prevention and treatment. Postgrad Med J 2007;83:384-388.
- Bonifati V, Fabrizio E, Cipriani R, et al. Buspirone in levodopa-induced dyskinesias. Clin Neuropharmacol 1994:17:73-82.
- Durif F, Vidailhet M, Bonnet AM, et al. Levodopa-induced dyskinesias are improved by fluoxetine. Neurology 1995;45:1855-8.
- Hinz, M, Stein A, Cole T. Parkinson’s disease: carbidopa, nausea, and dyskinesia. Clinical Pharmacology: Advances and Applications 2014;6:189-194.